Florida, 2017

Flood in Florida, June 29, 2017

June 29, 2017 · NWS JAX · 1 event in 1 county or zone

Several rounds of heavy rainfall caused flooding across portions of Highway 441 south of Gainesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several rounds of heavy rainfall caused flooding across portions of Highway 441 south of Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 29, 1:27 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 1:27 PM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
227 PM EDT Thu Jun 29 2017

.NEAR TERM /Tonight and Friday/...

Atlantic seabreeze will continue to push well inland this
afternoon. Scattered showers and isolated thunderstorms along this
boundary will increase to numerous thunderstorms by late this
afternoon near the I-75 corridor as the Atlantic seabreeze
collides with the Gulf coast seabreeze. Storms will then begin to
drift back to the east and begin to dissipate through this
evening. Some leftover stratiform rain may make it back towards
the I-95 corridor this evening but even if it does, rainfall
amounts should remain light across our eastern zones. Locally
heavy rainfall however will be possible across the interior with
the seabreeze collision. Strong gusty winds will also be possible
with the strongest storms.

A few additional showers may develop along the southeast Georgia
coast overnight along a weak coastal trough.

Friday will be fairly similar to today, however, the Atlantic
seabreeze will be a little slower to press inland. Scattered
showers in the morning will become numerous storms in the
afternoon generally between the I-95 and I-75 corridors. We
should see heavier activity closer to the I-95 corridor, or just
west of it. Locally heavy rainfall and strong gusty winds will be
the main threats. Max temps will also be a little higher due to
lighter onshore flow and a slower moving Atlantic coast
seabreeze.

.SHORT TERM /Friday night through Sunday/...

The area remains along the western edge of the Bermuda ridge with
afternoon and early evening showers and thunderstorms over land
and nocturnal convection over the coastal waters.

.LONG TERM /Sunday through Wednesday/...

Overall the forecast area will be squeezed between the western
periphery of the Bermuda Ridge and an upper level trough over the
Great Lakes and Northeast. That tough will drive a dying frontal
boundary across the region and with a good amount of tropical
moisture continue the trend of heavy rainfall with afternoon and
evening thunderstorms. Right now it looks to be an active Fourth
of July with plenty of natural fireworks around for the late
afternoon and early evening hours.

&&

.AVIATION...

VFR will prevail the rest of the day at most TAF sites. GNV is the
one TAF site that stands the best chance of seeing IFR conditions
in a thunderstorm late this afternoon. Best timing appears to be
between 20-22Z, but there is some possibility that this could
shift a bit later. Please look for amendments as we go through the
afternoon. Heavy rain and gusty winds will be possible in
thunderstorms at GNV. Light stratiform rain leftover from inland
thunderstorms may drift back to the east across the TAF sites this
evening but confidence is low. There is also a chance of low
ceilings tonight, especially along the coast, but chances are too
low to include in the TAFs.

&&

.MARINE...

Light southeasterly flow tonight and Friday will become more south
southwesterly over the weekend. This will also bring an increased
threat of late afternoon and early evening thunderstorms.

Rip Currents: Moderate risk today. Low risk expected on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  89  74  92 /  50  70  40  60
SSI  76  86  78  89 /  50  40  30  60
JAX  74  90  75  92 /  30  60  20  60
SGJ  76  87  75  89 /  30  50  20  60
GNV  74  91  74  92 /  40  60  30  60
OCF  74  92  75  92 /  40  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shuler/Sandrik/
Hazardous weather outlook, Jun 29, 3:29 AM EST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
429 AM EDT Thu Jun 29 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-301200-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
429 AM EDT Thu Jun 29 2017

...MODERATE RISK OF RIP CURRENTS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Showers and isolated thunderstorms will begin to move inland by
late-morning along the Atlantic coast. Thunderstorm activity will
increase in coverage into the afternoon and evening generally west
of the Highway 301 corridor. Locally heavy rainfall is expected. A
few stronger storms could produce gusty winds and excessive
lightning.

Persistent onshore flow and long period swells will continue an
elevated rip current risk along the coast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms are possible each day. Locally heavy rainfall,
gusty winds and frequent lightning will be possible in the
strongest thunderstorms, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 29, 4:46 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT THU JUN 29 2017

FLZ022-023-GAZ150-162>164-292230-
Columbia FL-Baker FL-Ware GA-Clinch GA-Echols GA-Charlton GA-
546 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND SOUTHWESTERN CHARLTON COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Needmore, or 10 miles northwest of Fargo, moving
northeast at 20 mph.

Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Fargo and Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3103 8239 3051 8208 3042 8260 3086 8272
TIME...MOT...LOC 2146Z 218DEG 17KT 3083 8263

NELSON
Special weather statement, Jun 29, 4:50 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
550 PM EDT THU JUN 29 2017

FLZ022-023-030-031-036-292230-
Columbia FL-Baker FL-Union FL-Alachua FL-Bradford FL-
550 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...CENTRAL
BRADFORD...SOUTHWESTERN BAKER...UNION AND EAST CENTRAL COLUMBIA
COUNTIES UNTIL 630 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lulu to Gainesville. Movement was southeast at
25 mph.

Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Lake Butler, Raiford, Worthington Spring, Worthington
Springs, Palestine Community, Groves, New River, Beasley and Lulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3015 8258 3021 8230 2969 8205 2966 8234
TIME...MOT...LOC 2150Z 307DEG 21KT 3010 8252 2970 8233

NELSON
Special weather statement, Jun 29, 5:14 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
614 PM EDT THU JUN 29 2017

FLZ036-040-292300-
Alachua FL-Marion FL-
614 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND WESTERN
MARION COUNTIES UNTIL 700 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Williston, moving northeast at 30 mph.

Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Citra, Melrose, Hawthorne, University Of Florida,
Rochelle, Cross Creek, Ocala Airport, Newnans Lake and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2921 8242 2922 8240 2948 8241 2949 8246
      2967 8235 2971 8205 2896 8220 2896 8221
TIME...MOT...LOC 2214Z 243DEG 24KT 2941 8233

NELSON
Special weather statement, Jun 29, 5:33 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT THU JUN 29 2017

FLZ031-032-036-037-292315-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
633 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 715 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Heights, or 9 miles northeast of Gainesville, moving northeast
at 20 mph.

Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Starke, Keystone Heights, Melrose, Kingsley, Orange Heights, Lake
Geneva, Gainesville Airport, Waldo and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2965 8231 2982 8231 3004 8200 2969 8196
TIME...MOT...LOC 2233Z 239DEG 16KT 2978 8223

NELSON
Special weather statement, Jun 29, 5:44 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
644 PM EDT THU JUN 29 2017

FLZ023-030-031-292330-
Baker FL-Union FL-Bradford FL-
644 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER AND NORTHEASTERN UNION COUNTIES UNTIL 730 PM
EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raiford, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Raiford, Johnstown and Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3029 8205 3010 8205 3000 8229 3013 8238
TIME...MOT...LOC 2244Z 231DEG 13KT 3006 8228

NELSON
Special weather statement, Jun 29, 6:15 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
715 PM EDT THU JUN 29 2017

FLZ023-025-292345-
Inland Duval FL-Baker FL-
715 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 745 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 13 miles northeast of Raiford, moving northeast at 20
mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Macclenny, Cecil Field, Maxville, Ortega, Normandy, Baldwin and
Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 8168 3017 8169 3019 8169 3019 8205
      3016 8205 3016 8219 3025 8221 3029 8205
      3027 8205 3029 8203 3036 8171
TIME...MOT...LOC 2315Z 232DEG 16KT 3020 8208

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alachua

When
June 29, 6:24 PM EST
Where
Alachua County, 1.51 mi SSW of Gainesville West to 1.12 mi SSW of Gainesville West
Cause
Heavy Rain
Reported by
Public
Coordinates
29.630, -82.340

Portions of Highway 441 were flooded south of Gainesville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707355.